Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 13, 2021Powell County, Montana

NWS Missoula, MT issued this special weather statement at Jun 13, 2021, 6:13 PM MDT for Powell County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 6:13 PM MDT (00:13 UTC)
Expired
Jun 13, 2021, 7:00 PM MDT
In force
47 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 126 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3063 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS85 KMSO 140013
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
613 PM MDT Sun Jun 13 2021
 
MTZ007-140100-
Butte/Blackfoot Region MT-
613 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
700 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Deer Lodge, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Lodge, Elliston and Avon. 

LAT...LON 4631 11257 4630 11257 4635 11282 4665 11270
      4658 11239
TIME...MOT...LOC 0013Z 197DEG 22KT 4646 11263 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 13, 2:18 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 2:18 PM MDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
218 PM MDT Sun Jun 13 2021

.DISCUSSION...While current visible satellite imagery as of early
afternoon shows a rather clear day across the Northern Rockies,
thunderstorm activity is looking more likely for later this
afternoon. The ingredients for strong thunderstorms are lining up
for this afternoon and evening. These ingredients are strong mid-
level instability, shear, and sufficient moisture. Working
against these factors is a stable lower atmosphere. High
resolutions models are exhibiting more confidence that the low-
level stability will be overcome by a fast-moving shortwave,
giving way to storm initiation. These models are depicting storms
forming near Lost Trail Pass and moving north-northeast over the
Bitterroot Valley, the Highway 1 corridor, I-90 east of about
Superior to possibly as far east as Butte, Missoula, then moving
up through the Mission and Swan Valleys towards Glacier Park,
potentially clipping Kalispell. Storms should be east of the
Continental Divide by 9 or 10pm MDT. They will be capable of
producing strong winds, hail, brief heavy rain, and lightning.

Expect another hot day on Monday. Similar to today, ingredients
will be in place for afternoon thunderstorms. The major difference
is that there will not be a disturbance to kick start convection,
so confidence is much lower for the formation of strong storms.
Storms that are able to form will be capable of producing hail,
gusty winds, brief heavy rain, and lightning. Later on Monday
night and early Tuesday morning, a deep trough off the Pacific
Northwest will push a cold front into the Northern Rockies. If
instability lingers long enough overnight, this front could
initiate thunderstorms overnight on Monday or on Tuesday morning.
Regardless, the front will bring increased westerly winds, cooler
temperatures, and widespread rain showers to northwest Montana and
north-central Idaho on Tuesday.

Temperatures will return to seasonable for Wednesday under
westerly flow as a broad ridge begins to build over the
northwestern U.S. Some shower activity may continue over
northwest Montana in the morning. The ridge looks to persist for
the remainder of the week, bringing above-normal temperatures and
mostly fair weather. Model solutions begin to diverge over the
weekend.

&&

.AVIATION...Fair weather today will give way to a chance for
thunderstorms by this afternoon. High resolution models are
showing storm initiation taking place by about 13/2200z over the
southern Bitterroot Valley. The strongest convection looks to form
north of KSMN. Model solutions suggest storms will track from the
southern Bitterroot Valley north-northeast to Glacier Park.
Confidence is strengthening that KMSO will be affected by
thunderstorms from about 13/2300z to 14/0100z. KBTM and KGPI look
to be on the edges of the storm track. Impacts to aviation will
include brief heavy rain that decreases visibility and ceilings,
hail, gusty winds, and lightning. Terrain could become obscured
over the Bitterroot, Sapphire, Rattlesnake, Mission, and Swan
Ranges, as well as the Glacier Park Region. Storms should be out
of the Northern Rockies airspace by 14/0400z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 13, 5:15 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
515 PM MDT Sun Jun 13 2021

MTZ006-007-132345-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
515 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE...
SOUTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 545 PM
MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of West Valley, or 13 miles west of Anaconda, moving north
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anaconda, Philipsburg, West Valley, Porters Corner, Princeton, Lost
Creek and Georgetown Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4631 11272 4593 11320 4602 11348 4651 11339
TIME...MOT...LOC 2314Z 200DEG 25KT 4611 11326
Special weather statement, Jun 13, 5:22 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
522 PM MDT Sun Jun 13 2021

MTZ006-140000-
Bitterroot/Sapphire Mountains MT-
522 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI AND
SOUTHWESTERN GRANITE COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Hamilton, moving north at 25 mph twoard Skalkaho Pass.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4599 11377 4604 11401 4643 11391 4636 11356
TIME...MOT...LOC 2321Z 197DEG 22KT 4621 11383
Special weather statement, Jun 13, 6:07 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
607 PM MDT Sun Jun 13 2021

MTZ006-007-043-140030-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
607 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Drummond, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Drummond, Maxville, Jens, Princeton, Brock Creek, New Chicago,
Bearmouth, Goldcreek and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4631 11311 4637 11340 4676 11336 4663 11282
TIME...MOT...LOC 0006Z 197DEG 20KT 4651 11321
Special weather statement, Jun 13, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
613 PM MDT Sun Jun 13 2021

MTZ007-140100-
Butte/Blackfoot Region MT-
613 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
700 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Deer Lodge, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Lodge, Elliston and Avon.

LAT...LON 4631 11257 4630 11257 4635 11282 4665 11270
      4658 11239
TIME...MOT...LOC 0013Z 197DEG 22KT 4646 11263

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:07 PM MDTSpecial Weather StatementMSOGranite23 min
Jun 13, 6:33 PM MDTSpecial Weather StatementMSOPowell27 min
Jun 13, 7:12 PM MDTSpecial Weather StatementMSOPowell33 min
Jun 13, 7:21 PM MDTSpecial Weather StatementMSOMissoula39 min
Jun 14, 12:00 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more36 hr
Jun 13, 8:32 PM MDTSpecial Weather StatementMSOIdaho13 min
Jun 13, 8:47 PM MDTSpecial Weather StatementMSOClearwater13 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.